Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Good morning everyone. This is my second day with no effexor. I had surgery 2 wks ago and I haven't been able to go to the gym. I went to the gym yesterday for the first time in months and I'm going again today. I can only do cardio due to my surgery and I have to get a second surgery on Tuesday, but it's a start. After my second surgery I will be in some pain for a couple of weeks but I'm hoping after that I will be able to get back to my workout routine and get my body and my life back.

REPLY
@haleysmom

Good morning everyone. This is my second day with no effexor. I had surgery 2 wks ago and I haven't been able to go to the gym. I went to the gym yesterday for the first time in months and I'm going again today. I can only do cardio due to my surgery and I have to get a second surgery on Tuesday, but it's a start. After my second surgery I will be in some pain for a couple of weeks but I'm hoping after that I will be able to get back to my workout routine and get my body and my life back.

Jump to this post

@haleysmom
Hi!
Congrats on being off the Effexor.
Glad you can get to the gym.
They say that working out is a good natural way to help relieve some of the pain.
Good luck with everything!
Ronnie (GRANDMAr)

REPLY
@grandmar

@haleysmom
Hi!
Congrats on being off the Effexor.
Glad you can get to the gym.
They say that working out is a good natural way to help relieve some of the pain.
Good luck with everything!
Ronnie (GRANDMAr)

Jump to this post

Thank you!! I normally exercise 6 days a week before my surgery. I had to make myself go, but I always did it and no matter what I could never lose a pound. I'm hoping that at least now that I'm off of this medicine I will be able to lose this unwanted weight.

REPLY
@haleysmom

Good morning everyone. This is my second day with no effexor. I had surgery 2 wks ago and I haven't been able to go to the gym. I went to the gym yesterday for the first time in months and I'm going again today. I can only do cardio due to my surgery and I have to get a second surgery on Tuesday, but it's a start. After my second surgery I will be in some pain for a couple of weeks but I'm hoping after that I will be able to get back to my workout routine and get my body and my life back.

Jump to this post

I'm in the process of reduction dosage of Effexor under the care of my Psychiatrist. I was on 225mg and have been reducing by 37.5mg each week. Now at 112.5mg and feeling the skin affects and powerful dreams that are borderline nightmares.
Anyone else who has these dreams?

REPLY

My dreams are wild, wild, wild. Last night's left me exhausted. I've always had vivid dreams and remembered them, but these are breaking new ground. You are not alone!

REPLY

Day 2 of no effexor. I went to the gym and even went to the pool for 2 hours. I had surgery almost 3 wks ago and get my other one on Tuesday so I was trying to enjoy it while I can. I'm in so much pain because of surgery. I started feeling really bad….. headache, sick to my stomach. I don't know if I'm having withdrawal symptoms or if it's from the pain from surgery.

REPLY

Hi @coloradogirl ! I am starting to freak out now. On June 2, 2016, I had a bi-lateral mastectomy due to breast cancer and my oncologist put me on Venlafaxine to supposedly help with the mood swings and hot flashes because I couldn't take my hormones anymore. (They were what caused my breast cancer.) I am on 75mg now and was pondering getting off of them. I had a mix up at the clinic and pharmacy in which the pharmacy was suppose to call the clinic to renew my prescription and somehow my prescription never got filled. I am on my third day without taking my daily dose and starting to feel some brain zaps, headaches, nausea and upset stomach. I really do not want to be on something that is going to cause these withdrawals if I didn't have them before. I just wanted something that was going to help with the HOT FLASHES! I was never depressed! Any suggestions?

REPLY
@joecub

I'm in the process of reduction dosage of Effexor under the care of my Psychiatrist. I was on 225mg and have been reducing by 37.5mg each week. Now at 112.5mg and feeling the skin affects and powerful dreams that are borderline nightmares.
Anyone else who has these dreams?

Jump to this post

What are you skin effects? Because last night I felt like something was biting me and I was itching all over. Day three of no Venlafaxine.

REPLY
@snooterbell

What are you skin effects? Because last night I felt like something was biting me and I was itching all over. Day three of no Venlafaxine.

Jump to this post

You are a day ahead of me. I hope your symptoms go away. I've always had insomnia so my Dr has always told me to take Benadryl so maybe that's why I haven't noticed the skin crawling. Have you tried benedryl? I've read other people on here trying it. Do you just notice it at night?

Melissa

REPLY
@haleysmom

You are a day ahead of me. I hope your symptoms go away. I've always had insomnia so my Dr has always told me to take Benadryl so maybe that's why I haven't noticed the skin crawling. Have you tried benedryl? I've read other people on here trying it. Do you just notice it at night?

Melissa

Jump to this post

Last night was my first night to notice the tingling. I haven’t tried Benadryl yet. I thought of using a PM pain med an hour before bedtime.

REPLY

I switch off and on between benedryl and just a pm sleep aid so my body doesn't get too used to it. The tingling has to be horrible!! I get that and itching with certain pain meds.

REPLY

I am going through a tapering right now…my therapist was really concerned that it would be difficult – but so far – not too bad…especially considering how damn awful it was getting on the drug. But I feel for you. It seems Effexor has a reputation for being really difficult to taper off for a lot of people.

Was on Effexor XR 150mg c. 15 years….It probably stopped doing much for me 5 years ago. Previously had been on prozac (did nothing), serazone (ditto), Paxil (helped but made me FAT)….and then Effexor. . I am on week three of a four week titration (Week 1: 37.5mg TID, Week2: 37.5mg BID, Week3 37.5mg once a day) and should be off by next week. I've had limited problems specific to the withdrawal- one day during week 2 of mild facial numbness, and today I am on day 4 of week 3 and have had my first real "crazy dream" night and I slept through my alarm twice….also some facial numbness today. I am scheduled to titrate off completely by Monday – but will probably stay at 37.5mg until I see the psychiatrist late next week or the symptoms moderate over the next couple of days.

Maybe you should seek some guidance on a tapering schedule…although I think mine is pretty standard. I've been fortunate so far – but won't know until I've been off for a couple of weeks.

PS – I also have a lot of difficulty getting to sleep (but I had that prior to taking any antidepressants).

REPLY
Please sign in or register to post a reply.